Abdominal bloating is a condition in which the abdomen (belly) feels full and tight. The abdomen may be visibly swollen (distended).
Common causes include:
The diabetes medication acarbose, as well as any medicine containing lactulose or sorbitol, may cause bloating.
More serious disorders that may cause bloating are:
You may take the following steps:
If you have constipation, it should be treated. However, fiber supplements such as psyllium can make your symptoms worse.
You may try simethicone and other medicines you buy at the drugstore to help with gas, but these medications are often not helpful.
See: Lactose intolerance for more on how to treat this problem.
Call your health care provider if you have:
Bailey J. FPIN's Clinical Inquiries: Effective management of flatulence. Am Fam Physician. 2009;79:1098-1100.
Ohge H, Levitt MD. Intestinal gas. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa: Saunders Elsevier;2006:chap 10.
Reviewed by: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; and George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Notice: The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2012, A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.